Abstract
In this paper, we study direct discontinuous Galerkin method (Liu and Yan in SIAM J Numer Anal 47(1):475–698, 2009) and its variations (Liu and Yan in Commun Comput Phys 8(3):541–564, 2010; Vidden and Yan in J Comput Math 31(6):638–662, 2013; Yan in J Sci Comput 54(2–3):663–683, 2013) for 2nd order elliptic problems. A priori error estimate under energy norm is established for all four methods. Optimal error estimate under \(L^2\) norm is obtained for DDG method with interface correction (Liu and Yan in Commun Comput Phys 8(3):541–564, 2010) and symmetric DDG method (Vidden and Yan in J Comput Math 31(6):638–662, 2013). A series of numerical examples are carried out to illustrate the accuracy and capability of the schemes. Numerically we obtain optimal \((k+1)\)th order convergence for DDG method with interface correction and symmetric DDG method on nonuniform and unstructured triangular meshes. An interface problem with discontinuous diffusion coefficients is investigated and optimal \((k+1)\)th order accuracy is obtained. Peak solutions with sharp transitions are captured well. Highly oscillatory wave solutions of Helmholz equation are well resolved.
Similar content being viewed by others
References
Arnold, D.N.: An interior penalty finite element method with discontinuous elements. SIAM J. Numer. Anal. 19(4), 742–760 (1982)
Arnold, D.N., Brezzi, F., Cockburn, B., Marini, L.D.: Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal. 39(5), 1749–1779 (2002). (electronic)
Baker, G.A.: Finite element methods for elliptic equations using nonconforming elements. Math. Comput. 31, 45–59 (1977)
Bassi, F., Rebay, S.: A high-order accurate discontinuous finite element method for the numerical solution of the compressible Navier–Stokes equations. J. Comput. Phys. 131(2), 267–279 (1997)
Baumann, C.E., Oden, J.T.: A discontinuous \(hp\) finite element method for convection-diffusion problems. Comput. Methods Appl. Mech. Eng. 175(3–4), 311–341 (1999)
Brenner, S.C., Owens, L., Sung, L.-Y.: A weakly over-penalized symmetric interior penalty method. Electron. Trans. Numer. Anal. 30, 107–127 (2008)
Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods, Volume 15 of Texts in Applied Mathematics, 3rd edn. Springer, New York (2008)
Brezzi, F., Douglas Jr., J., Marini, L.D.: Two families of mixed finite elements for second order elliptic problems. Numer. Math. 47(2), 217–235 (1985)
Cockburn, B., Gopalakrishnan, J., Lazarov, R.: Unified hybridization of discontinuous Galerkin, mixed, and continuous Galerkin methods for second order elliptic problems. SIAM J. Numer. Anal. 47(2), 1319–1365 (2009)
Cockburn, B., Johnson, C., Shu, C.-W., Tadmor, E.: Advanced numerical approximation of nonlinear hyperbolic equations, volume 1697 of Lecture Notes in Mathematics. In: Quarteroni, A. (ed.) Papers from the C.I.M.E. Summer School Held in Cetraro, 23–28 June 1997. Springer-Verlag, Berlin (1998). Fondazione C.I.M.E. [C.I.M.E. Foundation]
Cockburn, B., Shu, C.-W.: The local discontinuous Galerkin method for time-dependent convection-diffusion systems. SIAM J. Numer. Anal. 35(6), 2440–2463 (1998). (electronic)
Cockburn, B., Shu, C.-W.: Runge–Kutta discontinuous Galerkin methods for convection-dominated problems. J. Sci. Comput. 16(3), 173–261 (2001)
Di Pietro, D.A., Ern, A.: Mathematical Aspects of Discontinuous Galerkin Methods, Volume 69 of Mathématiques & Applications (Berlin) [Mathematics & Applications]. Springer, Heidelberg (2012)
Ewing, R., Iliev, O., Lazarov, R.: A modified finite volume approximation of second-order elliptic equations with discontinuous coefficients. SIAM J. Sci. Comput. 23(4), 1335–1351 (2001)
Guzmán, J., Rivière, B.: Sub-optimal convergence of non-symmetric discontinuous Galerkin methods for odd polynomial approximations. J. Sci. Comput. 40(1–3), 273–280 (2009)
Hesthaven, J.S., Warburton, T.: Nodal Discontinuous Galerkin Methods, Volume 54 of Texts in Applied Mathematics. Springer, New York (2008). (Algorithms, analysis, and applications)
Liu, H., Yan, J.: The direct discontinuous Galerkin (DDG) methods for diffusion problems. SIAM J. Numer. Anal. 47(1), 475–698 (2009)
Liu, H., Yan, J.: The direct discontinuous Galerkin (DDG) method for diffusion with interface corrections. Commun. Comput. Phys. 8(3), 541–564 (2010)
Oden, J.T., Babuška, I., Baumann, C.E.: A discontinuous \(hp\) finite element method for diffusion problems. J. Comput. Phys. 146(2), 491–519 (1998)
Raviart, P.-A., Thomas, J.M.: A mixed finite element method for 2nd order elliptic problems. In: Mathematical Aspects of Finite Element Methods (Proc. Conf., Consiglio Naz. delle Ricerche (C.N.R.), Rome, 1975). Lecture Notes in Math., Vol. 606, pp. 292–315. Springer, Berlin (1977)
Rivière, B.: Discontinuous Galerkin Methods for Solving Elliptic and Parabolic Equations Volume 35 of Frontiers in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2008). (Theory and implementation)
Rivière, B., Wheeler, M.F., Girault, V.: A priori error estimates for finite element methods based on discontinuous approximation spaces for elliptic problems. SIAM J. Numer. Anal. 39(3), 902–931 (2001). (electronic)
Shu, C-w: Discontinuous Galerkin method for time-dependent problems: survey and recent developments. In: Recent developments in discontinuous Galerkin finite element methods for partial differential equations, volume 157 of IMA Vol. Math. Appl., pp. 25–62. Springer, Cham (2014)
Vidden, C., Yan, J.: A new direct discontinuous Galerkin method with symmetric structure for nonlinear diffusion equations. J. Comput. Math. 31(6), 638–662 (2013)
Wang, J., Ye, X.: A weak Galerkin finite element method for second-order elliptic problems. J. Comput. Appl. Math. 241, 103–115 (2013)
Wheeler, M.F.: An elliptic collocation-finite element method with interior penalties. SIAM J. Numer. Anal. 15, 152–161 (1978)
Yan, J.: A new nonsymmetric discontinuous Galerkin method for time dependent convection diffusion equations. J. Sci. Comput. 54(2–3), 663–683 (2013)
Acknowledgments
Huang’s work is supported by Natural Science Foundation of Zhejiang Province Grant Nos. LY14A010002 and LY12A01009, and is subsidized by the National Natural Science Foundation of China under Grant Nos. 11101368, 11471195, 11001168 and 11202187. Yan’s research is supported by the US National Science Foundation (NSF) under grant DMS-1620335.
Author information
Authors and Affiliations
Corresponding author
Rights and permissions
About this article
Cite this article
Huang, H., Chen, Z., Li, J. et al. Direct Discontinuous Galerkin Method and Its Variations for Second Order Elliptic Equations. J Sci Comput 70, 744–765 (2017). https://doi.org/10.1007/s10915-016-0264-z
Received:
Revised:
Accepted:
Published:
Issue Date:
DOI: https://doi.org/10.1007/s10915-016-0264-z